Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 24, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 1, 2018, 3:53 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 3:53 PM HST (01:53 UTC)
- Expired
- May 2, 2018, 3:31 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188 WWHW70 PHFO 020153 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 PM HST Tue May 1 2018 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .Strong southwest winds will persist across the high summits of the Big Island through at least Wednesday as a broad upper level trough advances toward the state. Elevated southwest winds will continue into the weekend. HIZ028-021500- /O.CAN.PHFO.HW.W.0012.000000T0000Z-180502T0400Z/ /O.NEW.PHFO.WI.Y.0024.180502T0153Z-180503T0400Z/ Big Island Summits- 353 PM HST Tue May 1 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Wednesday. The High Wind Warning has been cancelled. * WINDS...Southwest 30 to 50 mph with localized gusts over 60 mph. * TIMING...Through Wednesday afternoon. Winds are expected to decrease late Wednesday but will remain elevated near or just below the advisory level into the weekend. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
282 WWHW70 PHFO 021326 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 AM HST Wed May 2 2018 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .Strong southwest winds will persist across the high summits of the Big Island through today as a broad upper level trough advances toward the state. Elevated southwest winds will continue into the weekend. HIZ028-030230- /O.CON.PHFO.WI.Y.0024.000000T0000Z-180503T0400Z/ Big Island Summits- 326 AM HST Wed May 2 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...South 25 to 35 mph with localized gusts over 55 mph. * TIMING...Through this afternoon. Winds are expected to decrease late today but will remain elevated near or just below the advisory level into the weekend. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
371 WWHW70 PHFO 030131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Wed May 2 2018 HIZ028-030245- /O.CAN.PHFO.WI.Y.0024.000000T0000Z-180503T0400Z/ Big Island Summits- 331 PM HST Wed May 2 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 1, 9:49 AM HST, 6 hours 4 minutes earlier.
Area forecast discussion, May 1, 9:49 AM HST, 6 hours 4 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 949 AM HST Tue May 1 2018 .SYNOPSIS... Thick high clouds and a band of low level moisture will linger across the Big Island, and to a lesser degree on Maui, through today. The rest of the island chain can expect rather dry and stable conditions with light northeasterly winds. The band of low level moisture will drift to the north tonight through Thursday, and the atmosphere will become somewhat unstable as an upper level trough digs toward the state. Moist, cloudy, and unsettled conditions are expected to develop, with the highest chances of rainfall focused across the western half of the state late Wednesday into Friday. && .DISCUSSION... The calendar says May, but the weather pattern across the region is more like winter. Low level moisture pooled along a dissipated front remains stalled near and west of the Big Island this morning. The front extends from a deep low centered roughly 900 miles north of the state and is supported by an unusually broad and persistent mid to upper level trough parked over the central Pacific. The upper level trough is maintaining thick high clouds over the Big Island and is also producing very strong winds on the high summits of the Big Island, where a High Wind Warning is in effect. At the surface, a weak northeasterly flow is pushing moisture onto windward slopes of the Big Island, where scattered showers have been observed. Expect little change today, with scattered showers falling along windward and southeast slopes along with some showers forming along leeward slopes this afternoon. A somewhat cool, dry and stable northeasterly low level flow persists from Kauai to Maui this morning. Dew points in this rather dry air mass are running in the low to mid 60s, which is up from yesterday but still a few deg F below May normal. The overnight Lihue sounding and recent aircraft and satellite data show a firm inversion between 4,500 and 5,500 ft and precipitable water (PW) values around 0.8 to 0.9 of an inch, which roughly 70 percent of normal. As a result, scant rainfall has been confined to north facing slopes. An increase in afternoon cloud cover is expected due to high clouds moving up from the south and sea breeze driven low clouds over interior and leeward terrain. These sea breezes may trigger a few light showers this afternoon. Unsettled weather will develop Wednesday and persist across portions of the island chain through at least Friday. The deep upper trough over the region will be reinvigorated as another disturbance aloft drops in from the northwest. The band of moisture currently over the Big Island will drift northward across the central islands tonight and to the western end of the state on Wednesday. Initially, rainfall along the diffuse band of low level moisture will likely be spotty, even though thick mid to high level clouds will spread to much of the state. As the upper level trough approaches late Wednesday and Thursday, the atmosphere will become increasing moist and unstable, mainly across the western end of the island chain. Gentle to moderate trade winds will focus rainfall along windward slopes. However, showers could develop anywhere, and heavy rainfall will become possible, mainly from Kauai to Oahu. The upper level trough will weaken as it nears the state on Friday, and aside from a brief uptick in trade winds, little change is expected, with the highest rainfall chances looking to remain near or possibly west of Kauai. A pattern change appears to be in store during the weekend. Although the GFS and ECMWF have yet to agree on the details and timing, these models show the upper level trough swinging over the state. This should slowly push the band of low level moisture, then likely a weak front, down the island chain and cause northeasterly trade winds to build in from west to east. && .AVIATION... A dissipating surface front stalled near the big island will continue to bring low clouds and light precipitation to windward Big Island today. The remnants of this feature are expected to drift back westward over the islands tonight. AIRMET Sierra for mountain obscuration across windward Big Island will likely be lifted later today but may need to be reissued late this evening. Elsewhere, VFR conditions are expected to prevail all areas. The upper level jet over the islands will strengthen and lift slowly northward. The thick deck of high level clouds currently enveloping the eastern half of the state is expected to engulf the remainder of the state by early evening. Moderate upper level turbulence could become an issue over the western half of the state late this afternoon or early evening. && .MARINE... Moderate trades are forecast to gradually fill in through tomorrow as low pressure to the north continues northward and away from the region and a weak ridge of high pressure noses eastward to the north of the islands. The remnants of a frontal boundary, currently southeast of the Big Island, is forecast to begin drifting back over the islands Wednesday through Friday bringing rain chances back up across the waters. Winds could drop off once again this coming weekend as another cold front drops south across the central Pacific toward the region. Surf along north facing shores continues to trend down today as north-northwest swell that peaked over the past few days eases. This trend is anticipated to persist through the rest of the week, which will result in minimal surf through the second half of the week and into the upcoming weekend. Surf along south facing shores is forecast to hold through the week, as reinforcing small south-southwest swells from the southern Pacific move through. The next reinforcement is expected to fill in through the day Wednesday with two overlapping south-southwest sources expected over the upcoming weekend. Looking ahead into early next week, the ECMWF-Wave and WAVEWATCH III are advertising another large northerly swell event that could begin as early as Sunday night. The upper-level pattern is forecast to amplify across the Pacific as a potent shortwave trough dives south from the Aleutians toward the state, potentially cutting off into a large upper low to the north of the islands. If this scenario evolves, guidance suggests another low developing to the north with northerly gales nosing southward behind its attendant cold front. Details will follow in later packages as confidence rises in this potential scenario. See the latest Collaborative Nearshore Swell and Wind Forecast for more details regarding surf on Oahu at: www.prh.noaa.gov/hnl/pages/SRF.php#Discussion && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM HST this evening for Big Island Summits. && Discussion...Wroe Aviation...Bedal Marine...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:53 PM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.